MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 7MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 7MM; BIT, SURGICAL
Model Number 72204040
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/07/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during a knee surgery, the proximal portion of the retrograde drill broke.No pieces were left inside the patient.The procedure was completed with a s+n back up device.There was no delay and no further complications were reported.
 
Additional Manufacturer Narrative
B5 was updated.H3, h6: the reported device was received for evaluation.It was determined the device contributed to the reported event.A review of the customer provided image found labelling that confirms the product identification information.The proximal end of the drill is fractured.A visual inspection of the returned device found that it is not in its original packaging.The proximal end of the drill is broken, and there is debris on the device.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Per case details no broken pieces remained in the patient.The procedure was completed using a back-up device.No patient injuries or adverse consequences were reported.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.
 
Event or Problem Description
It was reported that, during a knee surgery, the proximal portion of the retrograde drill broke in two, practically on the motor.No pieces were left inside the patient.The procedure was completed with a s+n back up device.There was no delay and no further complications were reported.The surgeon was satisfied with the operative result since it had no impact on the result.

Brand Name
RETROGRADE DRL 7MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
MDR Report Key13935909
Report Number1219602-2022-00466
Device Sequence Number11734667
Product Code GFG
UDI-Device Identifier00885554037692
UDI-Public00885554037692
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/20/2024
Device Model Number72204040
Device Catalogue Number72204040
Device Lot Number4954680
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/09/2022
Supplement Date Received by Manufacturer04/29/2022
Initial Report FDA Received Date03/29/2022
Supplement Report FDA Received Date05/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/20/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown